question-icon

Why is Pregabalin capsules prescribed?

default
Posted on Mon, 18 May 2015
Question: what does pregabalin do? What is side effects of this drug? Is
it okay to stop taking it before the medication is finished because I don't have any pain
doctor
Answered by Dr. Olsi Taka (54 minutes later)
Brief Answer:
Gradual interruption may be considered.

Detailed Answer:
I read your question carefully and I will try to address your concern.

Pregabalin is a drug which alters pain perception by altering the level of some neuro transmitters in the brain and spinal cord and calcium transport through cellular membranes. So it is used for pain, usually pain related to nerve involvement.
Its main side effect may be dizziness, somnolence, swelling of the extremities, weight gain etc, usually in a small percentage of patients, doesn't have to be your case.

Regarding the interruption it depends also on your diagnosis, if it is a chronic issue like diabetic neuropathy there is the risk of the symptoms returning, while there are indications like say post herpetic neuralgia where the nerve can heal and symptoms can disappear.

If you are symptom free you can attempt interruption but it has to be very graduak not abrupt, say you can lower the dose by 25% every week.

I remain at your disposal for further questions, possibly with some more info on the cause of your pain and its localization.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3668 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

200 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Why is Pregabalin capsules prescribed?

Brief Answer: Gradual interruption may be considered. Detailed Answer: I read your question carefully and I will try to address your concern. Pregabalin is a drug which alters pain perception by altering the level of some neuro transmitters in the brain and spinal cord and calcium transport through cellular membranes. So it is used for pain, usually pain related to nerve involvement. Its main side effect may be dizziness, somnolence, swelling of the extremities, weight gain etc, usually in a small percentage of patients, doesn't have to be your case. Regarding the interruption it depends also on your diagnosis, if it is a chronic issue like diabetic neuropathy there is the risk of the symptoms returning, while there are indications like say post herpetic neuralgia where the nerve can heal and symptoms can disappear. If you are symptom free you can attempt interruption but it has to be very graduak not abrupt, say you can lower the dose by 25% every week. I remain at your disposal for further questions, possibly with some more info on the cause of your pain and its localization.